That the use of pregabalin with opioids or other CNS depressants may lead to respiratory failure, coma or death is already established, as is the fact that the use of high-dose pregabalin (>300mg/day) is particularly associated with an increased risk of opioid-related death.
Safety review findings
However, findings from a recent European safety review to consider reports of severe respiratory depression thought to be related to the action of pregabalin alone on the CNS revealed a small number of worldwide cases where there was no alternative cause or underlying medical conditions. In these cases, respiratory depression had a temporal relationship with the initiation of pregabalin or dose increase.
As a result, the product information for pregabalin preparations available in the UK has been updated to include new warnings for respiratory depression.
Advice for prescribers
The MHRA advises prescribers to consider whether adjustments in dose or dosing regimen are necessary in patients at higher risk of respiratory depression, including:
- those with compromised respiratory function, respiratory or neurological disease, or renal impairment
- patients taking other CNS depressants (including opioids)
- elderly patients (>65 years)
The product information for gabapentin, the other gabapentinoid available in the UK, includes a similar warning regarding the risk of severe respiratory depression.